Arkansas, 2019Flooding in Arkansas, June 1 to 20, 2019
June 1 to 20, 2019 · NWS LZK · 10 events in 10 counties and zones
Heavy rain in northwest Arkansas, northeast Oklahoma, and southeast Kansas brought record flooding to the Arkansas River. As June began, it was all about the Arkansas River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain in northwest Arkansas, northeast Oklahoma, and southeast Kansas brought record flooding to the Arkansas River. As June began, it was all about the Arkansas River. After fifteen to twenty inches of rain in May across northeast Oklahoma and southeast Kansas, and massive releases from nearby lakes, the Arkansas River rose to unprecedented levels. Crests in late May/early June were more than two feet above previous high marks at Van Buren (Crawford County), Toad Suck (Perry County), and Pendleton (Desha County).
Numerous highways were closed and flooded. This included Highway 22 near Barling (Sebastian County), which did not open until water receded on the 4th (after cresting on the 1st). A 64-year-old man lost his life on this highway on May 28th after driving around a barricade.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 31, 5:04 PM CST, 6 hours 56 minutes earlier.
Area forecast discussion, May 31, 5:04 PM CST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
604 PM CDT Fri May 31 2019
.AVIATION...Updated for the 00Z TAF cycle.
VFR conditions with winds generally less than 10 knots expected
through the entire TAF period.
&&
.PREV DISCUSSION...(ISSUED 229 PM CDT Fri May 31 2019)
DISCUSSION...Tonight Through Friday
An upper level shortwave trough over the OH River Valley Region
today will move SE towards the Atlantic Coast by Sat...with an upper
level ridge developing across the Rockies into the SRN Plains. This
setup will put AR under NW flow aloft through the short term period.
As weak disturbances drop SE over the state...some increase chances
for SHRA/TSRA will be seen as a result.
The first wave of precip looks to drop SE across the area for late
Sat into early Sun...with some slight chance to low end chance POPs
noted. Another wave looks to move SE across the state late Sun into
Mon...with a cold front dropping into the state from the NE by Mon
morning. Don't expect too much SW progression with this front as the
ridge to the SW remains in place.
The overall upper flow pattern will remain similar leading into the
first part of next week...though the ridge may shift a bit further
SE to be more over the LA Gulf Coast Region. As this happens...do
think disturbances will rotate around this upper flow pattern...with
some chances for convection remaining in the forecast each day
through mid-week. By later in the week...the upper flow pattern will
transition back to a more SWRLY direction as the upper ridge shifts
further east.
With the transition back to a more SW flow of the central/SRN
Plains...do expect the potential for convection to remain in the
forecast through the end of the period...with basically most of next
week seeing at least some chances for rainfall across AR. Given this
scenario...some potential may exist for more heavy rainfall across
the region by late next week...whether it be across AR or points
further west to NW. In either case...any additional widespread
heavy rainfall will not help matters regarding the ongoing river
flooding. This will be something to keep an eye on over the next
several days.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Short Term...19 / Long Term...51
Aviation...19
Hazardous weather outlook, May 31, 3:21 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
421 AM CDT Fri May 31 2019
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
421 AM CDT Fri May 31 2019
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
The Arkansas River will continue to rise or remain high with
major flooding expected at all forecast points. This includes
water over roads, many acres of land, and engulfing some homes and
businesses.
.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
Major flooding is expected at all forecast points along the Arkansas
River. This will be an historic event, with record or near record
crests in some cases. Crests will begin to occur at points from
Morrilton and upstream by this weekend, with areas downstream
expected to crest through next week and beyond. Arkansas River
levels will remain high for quite some time.
Showers and thunderstorms will increase from the northwest by late
weekend with this activity becoming more widespread by mid-week next
week. Severe thunderstorm chances remain low, but organized storms
including a few strong storms will be possible through next week.
Widespread rainfall becomes increasingly likely by next week as
well. Flash flooding may become a concern across northwestern
portions of the area by early week with the threat spreading east
by mid-week. Additional heavy rainfall across much of the Arkansas
River Basin could exacerbate ongoing major flooding. Please stay
aware of the latest weather and hydrologic forecasts through next
week.
.Spotter Information Statement...
Spotter activation is not anticipated.
&&
Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.
67/COOPER
Flood, Pope
- When
- June 1, 12:00 AM CST to June 8, 6:27 PM CST
- Where
- Pope County, 1.09 mi SSW of Odita to 2.29 mi SW of Odita
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 35.286, -93.179
Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Dardanelle. The record crest was 45.91 feet on 5/31/19.
Flood, Conway
- When
- June 1, 12:00 AM CST to June 12, 12:57 PM CST
- Where
- Conway County, 2.06 mi NW of Point Remove to 2.08 mi ESE of Ada
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 35.153, -92.823
Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Morrilton. The record crest was 43.03 feet on 6/04/19.
Flood, Faulkner
- When
- June 1, 12:00 AM CST to June 11, 9:13 PM CST
- Where
- Faulkner County, 2.91 mi NNE of Portland to 2 mi NW of Lollie
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 35.116, -92.603
Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Toad Suck. The record crest was 285.40 feet on 6/04/19.
Flood, Pulaski
- When
- June 1, 12:00 AM CST to June 10, 2:36 AM CST
- Where
- Pulaski County, 2.49 mi W of Haig to 0.92 mi SW of Ivesville
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 34.820, -92.364
Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Little Rock.
Flood, Jefferson
- When
- June 1, 12:00 AM CST to June 14, 6:15 AM CST
- Where
- Jefferson County, 2.68 mi WSW of Ellison to 1.77 mi ESE of Warbritton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.310, -91.960
Heavy rain and upstream reservoir releases led to flooding on the Arkansas River at Pine Bluff.
Flood, Perry
- When
- June 1, 12:00 AM CST to June 15, 10:15 PM CST
- Where
- Perry County, 2.24 mi WSW of Houston to 1.37 mi NW of Oak Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.017, -92.736
Heavy rain led to flooding on the Fourche LaFave River at Houston.
Flood, Lawrence
- When
- June 1, 12:00 AM CST to June 12, 11:22 AM CST
- Where
- Lawrence County, 0.58 mi N of Black Rock to 1.18 mi SW of Black Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.108, -91.098
Heavy rain led to flooding on the Black River at Black Rock.
Flood, Randolph
- When
- June 1, 12:00 AM CST to June 2, 3:37 PM CST
- Where
- Randolph County, 1.16 mi N of Pocahontas to 2.2 mi NW of Manson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.277, -90.970
Heavy rain led to flooding on the Black River at Pocohontas.
Flood, Woodruff
- When
- June 1, 12:00 AM CST to June 18, 8:30 PM CST
- Where
- Woodruff County, 2.89 mi WNW of Augusta to 2.14 mi SW of Ruffwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.299, -91.416
Heavy rain led to flooding on the White River at Augusta.
Flood, Monroe
- When
- June 1, 12:00 AM CST to June 20, 8:20 AM CST
- Where
- Monroe County, 3.04 mi NW of Clarendon to 1.14 mi ENE of Roe
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.711, -91.338
Heavy rain led to flooding on the White River at Clarendon.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
- Flooding in Nebraska, June 1 to 30, 2019$580,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836723, 836724, 836725, 836726, 836737, 836745, 836746, 836747, 836748, 836749.